Hail, St. Louis
- When
- June 16, 9:40 PM CST to 9:42 PM CST
- Where
- St. Louis County, 0.95 mi W of Hermantown
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.780, -92.240
A few isolated thunderstorms developed ahead of a cold front during the late evening hours of the 16th. One of these storms passed over the Duluth area bringing a few reports of nickel-sized hail along with a lightning strike that hit a parked vehicle and caused extensive damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few isolated thunderstorms developed ahead of a cold front during the late evening hours of the 16th. One of these storms passed over the Duluth area bringing a few reports of nickel-sized hail along with a lightning strike that hit a parked vehicle and caused extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 16, 5:50 PM CST, 3 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 650 PM CDT Wed Jun 16 2021 .DISCUSSION...(This evening through Tuesday) Issued at 359 PM CDT Wed Jun 16 2021 Summary: A more active and cooler weather pattern starts tonight with several cold fronts and areas of low pressure affecting the region. Scattered showers and storms will accompany a cold front as it propagates eastward across Minnesota tonight. Storms may refire ahead of the front central Minnesota into northwest Wisconsin Thursday afternoon with dry and breezy conditions over far northern Minnesota. Temperatures trend cooler Friday through the weekend with several chances of showers and thunderstorms. Warmer temps return again by the middle of next week. Late this afternoon a broken line of showers and thunderstorms stretched from southeast Manitoba to southwest Minnesota and eastern South Dakota. Storms immediately to our west and northwest seem to be well ahead of the cold front in an area of low to modest CAPE values of 500 to 1000 J/kg. The area along the front remains capped with a MLCAPE corridor of 1000 to 2500 J/kg over eastern North Dakota extending south into eastern South Dakota where greater instability existed. High-res models are struggling with the convection ahead of the front and don’t seem very excited about convective potential along the boundary itself. Have raised POPs a little since this morning, but still below 50 percent given uncertainty in coverage of the storms. Precipitation amounts where storms occur of 0.10 up to 0.50 inches is possible and a few locations may see even higher amounts. A stout 700 mb cap is in place ahead of the front and is expected to remain in place based on RAP soundings until around the time of frontal passage. I’m skeptical we’ll see much activity with the front. The nocturnal low-level jet is forecast to nose into central Minnesota tonight and may provide a sufficient enhancement to convergence for elevated storms tonight and early Thursday morning. Should storms develop there will be a risk of large hail and damaging wind gusts. Locally heavy rain isn’t out of the question, either as storms may train along the edge of the jet. The front any any outflow from overnight storms is forecast to stretch southwest Minnesota to northwest Wisconsin late Thursday morning. Showers and storms may be ongoing through the morning near the front and are expected to strengthen/redevelop along the boundary during the afternoon. A few strong to severe storms are possible. Breezy conditions are expected behind the boundary over northern Minnesota where deep mixing will result in RH values of 20 to 30 percent in the afternoon. Winds will be westerly at 8 to 15 mph and there may be a few wind gusts in the low 20s. The dry and breezy conditions will increase the fire weather risk, especially if those areas don’t receive any rainfall tonight. Another cold front will move into the region Friday with a surface low to move eastward across northern Ontario. A tight pressure gradient will lead to strong and gusty winds Friday into Friday evening. Cold air advection aloft should result in a robust cumulus field with scattered showers and perhaps a thunderstorm or two. Temperatures will trend cooler with highs in the 60s north and the low 80s south. Temps will be in the low 70s to around 80 on Saturday. A few shortwave troughs will move over the region late Saturday night through Monday and will push temps below normal with chances of showers and thunderstorms. Tuesday and Wednesday will start trending warmer once again and a few showers and storms are possible on Wednesday and Wednesday night. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 643 PM CDT Wed Jun 16 2021 An area of thunderstorms were moving into north-central Minnesota this evening, well out in front of a cold front that was still in the Red River Valley. These storms were strong and may produce hail, up to the size of pennies, as they continue east over the next 2 to 4 hours. Ceilings and visibilities will drop as the stronger storms move through, especially at KINL/KHIB. The storms are currently expected to weaken by late evening and may dissipate altogether with time. However, the cold front will be moving east and could initiate more storms but confidence in that occurring is low so we only have the evening mention of storms in the TAFs except at KHYR. There were some indications some lower ceilings/fog could form as the gradient weakens and winds diminish later tonight. However, the RAP shows the drier air prevailing and we did not bite on the lower ceilings/fog at this time. More thunderstorms may form Thursday as the cold front continues to move east, mostly likely over portions of northern Wisconsin. && .MARINE... Issued at 359 PM CDT Wed Jun 16 2021 A cold front over the eastern Dakotas this afternoon will move eastward with time tonight and Thursday. Showers and a few thunderstorms are expected ahead of the front. A few storms may be strong with wind gusts to 40 knots and small hail. Winds will turn westerly behind the front for Thursday and may become gusty in the afternoon and evening. West and southwest winds will continue on Friday as an area of low pressure moves east across far northern Ontario and pulls another cold front across Lake Superior. Sustained winds of around 15 knots are possible and there may be gusts as high as 25 knots, which would create conditions hazardous to smaller vessels Friday into Friday night. && .PRELIMINARY POINT TEMPS/POPS... DLH 57 83 59 73 / 50 10 0 10 INL 58 83 53 67 / 50 0 0 50 BRD 63 86 60 78 / 50 20 0 0 HYR 61 84 56 79 / 50 30 10 10 ASX 58 85 58 77 / 50 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...Melde MARINE...Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 812 PM CDT Wed Jun 16 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 812 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Scattered showers and thunderstorms are possible this evening and tonight. Isolated strong thunderstorms capable of producing pea to penny size hail, gusty wind, and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lingering showers and thunderstorms are possible across northwestern Wisconsin on Thursday. Isolated strong to severe thunderstorms are possible in Price County Thursday afternoon and evening. Gusty winds and low humidity will create elevated fire weather conditions over northern Minnesota on Thursday. Scattered showers and thunderstorms are possible across northern Minnesota near the Canadian border on Friday with better chances in place across the region for Saturday night into Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed tonight. LSZ121-140>148-150-180115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 812 PM CDT Wed Jun 16 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered showers and thunderstorms are possible this evening and tonight. A few wind gusts to 40 knots, small hail, and frequent cloud-to-water lightning are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Lingering showers and thunderstorms are possible mainly along the South Shore of Lake Superior on Thursday. Severe weather is not expected. Breezy northwesterly winds Friday may lead to conditions hazardous to small craft. Scattered showers and thunderstorms are possible across much of western Lake Superior Friday with better chances in place for Saturday night into Monday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
938 PM CDT Wed Jun 16 2021
MNZ019-170315-
Central St. Louis-
938 PM CDT Wed Jun 16 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. LOUIS
COUNTY...
At 938 PM CDT, strong thunderstorms were along a line extending from
near Eveleth, to 7 miles north of Toivola, and moving southeast at 35
mph.
Wind gusts up to 35 mph, half inch diameter hail, and occasional
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Hibbing, Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Cherry,
Cotton, Whiteface Reservoir, Makinen, Franklin, Kelsey, Mckinley,
Iron Junction, Leonidas, Comstock Lake, Shaw, Little Swan, Murphy
Lake, and West Two Rivers Reservoir.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4746 9197 4721 9213 4704 9241 4726 9293
4738 9273 4757 9262
TIME...MOT...LOC 0238Z 292DEG 29KT 4747 9259 4727 9279
MeldeSpecial Weather Statement
National Weather Service Duluth MN
950 PM CDT Wed Jun 16 2021
MNZ019-170315-
Central St. Louis-
950 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
At 950 PM CDT, a strong thunderstorm was near Cook, or 19 miles
southwest of Lake Vermilion, moving southeast at 30 mph.
Wind gusts up to 35 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Virginia, Mountain Iron, Gilbert, Cook, Angora, Big Rice Lake,
Shermans Corner, Wahlsten, and Idington.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4775 9225 4751 9243 4773 9294 4786 9284
4786 9269
TIME...MOT...LOC 0250Z 296DEG 28KT 4778 9278
MeldeSpecial Weather Statement National Weather Service Duluth MN 1003 PM CDT Wed Jun 16 2021 MNZ037-170330- Carlton/South St. Louis- 1003 PM CDT Wed Jun 16 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS COUNTY... At 1003 PM CDT, a strong thunderstorm was located near Brookston, or 16 miles north of Cloquet, moving east southeast at 35 mph. Nickel size hail is possible with this storm. Locations impacted include... Hermantown, Pike Lake Near Duluth, Saginaw, City of Rice Lake, Grand Lake, Alborn, Culver, Wild Rice Lake, Twig, Munger, Burnett, Fish Lake, and Prosit. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4694 9268 4703 9264 4694 9210 4677 9230 TIME...MOT...LOC 0302Z 290DEG 29KT 4695 9259 GSF
Special Weather Statement
National Weather Service Duluth MN
1013 PM CDT Wed Jun 16 2021
MNZ019-037-170330-
Central St. Louis-Carlton/South St. Louis-
1013 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 1012 PM CDT, a strong thunderstorm was near Cotton, or 30 miles
southeast of Hibbing, moving southeast at 30 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Boulder Lake, Island Lake, Whiteface Reservoir, Fredenberg, Comstock
Lake, Melrude, and Shaw.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4711 9255 4716 9246 4733 9238 4722 9194
4695 9217
TIME...MOT...LOC 0312Z 299DEG 27KT 4722 9235
MeldeSpecial Weather Statement
National Weather Service Duluth MN
1026 PM CDT Wed Jun 16 2021
MNZ019-020-037-170400-
Central St. Louis-Southern Lake/North Shore-Carlton/South St. Louis-
1026 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS COUNTY...
At 1026 PM CDT, a strong thunderstorm was 7 miles north of Boulder
Lake, or 27 miles north of Duluth, moving southeast at 30 mph.
Wind gusts up to 35 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Boulder Lake, Island Lake, Comstock Lake, Lakewood Twp, Pequaywan
Lake, and North Shore.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4717 9179 4715 9179 4716 9177 4715 9172
4687 9195 4713 9237 4727 9224
TIME...MOT...LOC 0326Z 296DEG 27KT 4717 9221
MeldeSpecial Weather Statement
National Weather Service Duluth MN
1032 PM CDT Wed Jun 16 2021
MNZ037-WIZ001-170400-
Carlton/South St. Louis-Douglas-
1032 PM CDT Wed Jun 16 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ST. LOUIS AND
NORTH CENTRAL DOUGLAS COUNTIES...
At 1031 PM CDT, a strong thunderstorm was over Pike Lake Near Duluth,
or 9 miles northwest of Duluth, moving southeast at 30 mph.
Wind gusts up to 35 mph, dime size hail, and occasional cloud to
ground lightning can be expected with this storm.
Locations impacted include...
Duluth, Superior, Hermantown, Proctor, South Range, Wisconsin Point,
Pike Lake Near Duluth, City of Rice Lake, Irving, Cody, Park Point,
Billings Park, Fish Lake, Lakeside-Lester Park, Spirit Valley,
Central Hillside, Norton Park, Piedmont Heights, Duluth Heights, and
Lincoln Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4679 9244 4700 9229 4685 9190 4678 9203
4673 9195 4673 9184 4657 9195
TIME...MOT...LOC 0331Z 296DEG 27KT 4684 9229
MeldeThe Duluth radar (KDLH), 7 km away, was scanning. The volume nearest the first event began at 03:40 UTC.
2 hail, 1 lightning. Local standard time, as filed.
A message was received via Facebook reporting that lightning struck a vehicle or near a vehicle that was parked in the lot at a local warehouse store. The strike caused the battery to burn causing extensive damage to the vehicle and rendering it inoperable. The car belonged to a manager at the store and surveillance video was used to confirm how the fire started and the time the strike occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955241, 955247, 955242.